Aa
A
A
A
Close
Pain Management Community
9.73k Members
Avatar universal

Miserable without Fentanyl

I'm not sure where to turn with my questions, so i thought i would start here. I was prescribed fentanyl patches for my chronic pain until february of this year. I had convinced myself that i no longer wanted or needed the medication. My pain doctor was a quack(who 'nother story), and i decided to embark on the long and involved process to wean myself off.
Well, I feel i have made a mistake. I've been absolutely miserable since i stopped taking fentanyl.Even after withdrawal subsided. My quality of life has become null. I'm depressed, gained 30lbs(and gaining) and i have no idea what to do. i started seeing a new pain doc, and he told me he doesn't prescribe the patches. He gave me a drug called Nucynta for pain, and it makes me feel absolutely terrible.
I will never return to the quack doctor, but i have no idea where to turn. I imagine walking into a pain clinic and asking to be prescribed fentanyl patches will not inspire trust from a new doctor. What should i do? What should i say? i just want my life back so much.

Ruby
3 Responses
Avatar universal
First, I want to welcome you to the PM (Pain Management) Forum and let you know that we are glad you found this Forum. We are all CP (Chronic Pain) Patients that help each other with our own expertise and experiences that we have developed through our own CP Issues.

Ruby would you mind informing us of the type of pain that caused your Doctor to put you on the Fentanyl Patches as well as what strength you were on? Knowing what your diagnosis is and how long you have had this diagnosis would be of help. :)   I'm on the Fentanyl Patches.  The strength that I'm onis 87mcg's.  Did you have anything for your BT (Breakthrough) Pain? I've been prescribed Percocet 10/325 3 times a day.  

If you would let us know how long you were on the Patches that would also help. It would help to also know your age and which State you reside in.  All of this makes a difference as to you possibly being able to be able to get the patches again.

Are you still in pain or do you just feel better when you are on the patches.  Also, how long have you been off the Patches now.

Sorry, again, for all of the questions!  I'll be looking for your updates.........Sherry  :)
Avatar universal
I just wrote a very detailed response that didn't post! I hate that. Ill try to answer your questions.
first of all,thank you so much for responding.

My maladies:
fibromyalgia, a badly curved spine due to being trampled by a horse when I was 4, srews and plates in my right ankle/tibia(?), and most recently a titanium rod inserted into my thigh bone from a car wreck in May.

My doc put meon the 50Mcg patches in 2008. He jumped from giving me percocet 7.5s to the patch.i dont think that was a wise decision on his part, but theres no going back for me now. When i ceased taking them in january i was at 100mcg every two days.
I was on the patches from 2008-February 2011. Once I got used the their incredible strength, I started to feel so much better. Normal, almost. The pain didn't go away, but it became manageable. I was able to lose 50lbs because I could finally be active again! And I was happy. I pulled my life together.
For the past 6 months, I've off the patches. No other meds seem to work as well as the patches. Im once again in constant pain,I've gained almost all my weight back,and I've become pretty reclusive. I would give almost anything to feel good again. IIm I'm 26years old, and I live in alabama.
thank you again for responding,sherry. If you want to know anything else, don't hesitate to ask.
Avatar universal
Oh Ruby!!  No wonder you are feeling so much pain.  Bless your heart!!  

Actually when I wenton the Patches, I, too, had been on Lortab 7.5's. As long as you are Opiate tolereant you can be put on the Fentanyl.  My Rheumatologist sent me to my PM Doctor so that I could get the type of Pain Relief that I needed.  At that point, I'd already had 2 THR's (Total Hip Replacement's) and was getting ready to undergo my 3rd (all on the same hip, the left).  My first THR was in 1981, after they discovered my Osteoarthritis in my left Hip when I was 27 years old, in approximately 1974.  They had me put off the THR Surgery until they could improve on the Hip Implant's, themselves, because I was so very young and they were new and wouldn't last but approximately 4 years at that time.  Because of putting the surgery off for 7 years, it caused damage to my Lumbar, lower back (a ruptured disc), because of the extra strain on my back.  Since the disc ruptured I wound up having back surgery in 1989 which in turn led to Severe DDD (Degenerative Disc Disease) as well as the fact I now have Arthritis in every joint of my body.  Therefore, the Fentanyl Patch and that allowed me to have a life again as it took care of my pain so that I could move around and not have to lay or sit all the time in severe pain.

The Fentanyl Patches, I believe, are the strongest Pain Med's that we can get, short of having IV Meds.  They are approximately 80 times stronger than Morphine.  That's why they worked so well for your pain, and mine, and so many other people's Chronic Pain.

Although, I wish I didn't have to be on any medication at all, I'm very grateful to My PM Doctor for making it possible to live again!!  :)  I use Percocet 10/325 for my BT (Breakthrough) Pain.  I've had an RFA on both sides of my Lumbar (Lower back) and epidurals on my Cervical and Thoracic area of my neck and middle back. The Epidurals didn't work well for me at all but the RFA's have been a real God send for me.  

If I were you, I'd go to your PCP or which ever Doctor sent you to your PM doctor and ask to see a different PM Doctor and find one that is willing to give you your Fentanyl Patches (if that is what you want to do).  

Being as young as you are, you may have some problems finding a Doctor who is willing to go down that same road with you again, as at some point you will have to come off of them again as you will build up a tolerance to them and have no choice but to get off of them again for awhile.  In a way, I was very fortunate as I was 63 when I was first put on them and should be able to live the rest of my life with no problem as I haven't increased any since I've been on them.  In fact after my surgery last September, I've come down from the 125 mcg's that I was on after the surgery.  This is where I will be staying for quite awhile.  

I wish you the very best and I hope that you will keep us updated on how everything is going, especially after you talk with your Doctor again.  We're here if you just need to vent or need support or for any reason.  By the way, don't feel bad, I think that all of us have written out very detailed responses and then lost them!!  It drives all of us nuts when that happens.  :(

I'll be looking for your updates!! Good Luck..........Sherry  :)

Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches